Q In 2009, I was wrongly diagnosed with schizophrenia. I later developed bipolar mania in 2010 and was duly diagnosed.
I dislike taking oral medication such as lithium and Risperidone because they are bitter and make me throw up.
I am hoping to stop injections of Paliperidone (100mg) or Pipotil (25mg). Overall, I prefer injections, especially if they give me little pain.
Although I have bipolar mania, I still like and enjoy being high and bold enough to do anything. Is there an injection which allows me to have a certain degree of freedom in feeling elated?
After I am injected with Paliperidone, my arm feels a sharp pain like a needle is poking it when I press the injection site. It also aches and feels sore whenever I lift up my arm. I notice taking Artane/Benzhexol helps a lot.
I am a virgin and yet milk has started coming out of my nipples. Is that possible?
A It can be difficult to distinguish between schizophrenia and bipolar mania because in the former, there could be mood changes and grandiosity, and in the latter, there could be auditory hallucinations or thought disturbances.
There is also a condition called schizo-affective disorder where both schizophrenia and mania/depression symptoms exist concurrently. Skin reactions at the injection site, such as pain, redness and swelling, have been reported in up to 10 per cent of patients who receive an injection of Paliperidone. But they tend to be minor and of a transient nature.
The injection site should be changed each month. You should relax your muscle before the injection.
Do not massage the injection site immediately after the jab.
After about 24 hours, you can place a warm towel over the injection site to soothe the pain.
Occasionally, a short-term use of a painkiller may be required.
Artane or Benzhexol are medications called anti-cholinergics.
They can be used to relieve the tremor, stiffness and shaking (called extra-pyramidal or Parkinsonian symptoms), which are potential side effects of some of the anti-psychotic medications.
They are not meant to be used to relieve injection site pain.
They can, in turn, cause other problems such as dry mouth, constipation and urinary retention and can also be potentially misused for their effect of causing euphoria or feeling elated.
The aim of treating bipolar disorder should be to achieve stability and normalisation of mood and functional recovery.
However, it is not uncommon to hear that patients often prefer to be in a slightly mild hypomanic (elated) state.
This is not advisable as it could develop into a full-blown manic episode, whereby one may become excessively elated, with racing thoughts, impaired judgment and may undertake risky behaviour.
It usually leads to severe impairment in the person's functioning and may require hospitalisation.
LACTATION MAY CAUSE PROBLEMS
You mentioned milk coming out of your nipples.
This condition is called galactorrhoea. This is a side effect of anti-psychotic medication, including Paliperidone.
It results from an increased level of the hormone prolactin.
In the long run, this condition can result in reduced bone mineral density with increased risk of osteoporosis.
It can also cause menstrual abnormalities and sexual dysfunction.
First-generation anti-psychotic drugs pose the greatest risk of causing this adverse effect. However, second-generation anti-psychotics, particularly Risperidone and Paliperidone, also often increase prolactin secretion.
Treatment in your case could be a reduction of the dose of medication without compromising efficacy (as the level of prolactin is dose-dependent).
Another option is a change of medication as some of the newer types of anti-psychotic medication have a lower or minimal risk of causing prolactin elevation.
There are also other causes of galactorrhoea.
You should discuss this concern with your psychiatrist.
DR JOSHUA KUA, consultant psychiatrist at Raffles Counselling Centre at Raffles Hospital
Get a copy of Mind Your Body, The Straits Times or go to straitstimes.com for more stories.